Blog

Which drug can cause Spontaneous Tedon Rupture?

I have finally found a bit of time to update the blog. I was off to a torrid pace but the duty of work and family must take priority over my blog. However, it has given me a chance to take some notes on some interesting things I have learned over the past month.

Starting with a drug with the common side effect of spontaneous tendon rupture. In more common terms, torn muscle tendons that happen randomly for no particular reason.

The drug is ciprofloxacin, which most people known as Cipro.

The first time I heard about Cipro was as the first line response to anthrax contamination. However, it is not only used for this, as it is a drug designed to fight other bacterial infections.

Recently I had a practice member come into the office who I have known for over 8 years. Her health has been fantastic ever since she began receiving chiropractic adjustments, and had been battling a hamstring issue she attributed to either biking or horseback riding.

Approximately a month later she comes into the office and lets me know that she had detached tendons of her pelvic floor, and they were causing the discomfort.

Not only is this completely bizarre for a young healthy woman, but the doctors had no answers for her. She decided to look into the possibilities of a drug she was taking 4 months prior for a bladder infection, in this case Cipro.

Guess what the most common side effect of Cipro use is. Spontaneous tendon rupture, typically seen in the Achilles tendon. So at least in that case she was luck as this type of injury would have set her back even longer.

From WEBMD.com:

This medication may rarely cause tendon damage (e.g., tendonitis, tendon rupture) during or after treatment.

I question the comment on the rarity of this symptom, since it went undiagnosed for over month with my patient, until she found out the problem herself.

Since the spontaneous tendon rupture happens 2-3 months following the usage of Cipro, there is a very good chance a person might attribute a tendon rupture to a certain activity and not to the drug. This would only lower the reporting incidence, and as we have seen for many years, drug companies do their best to downplay any potential side effects.

This story also reminded me of an incident where a friend of mine had a very rare tendon rupture of his quadriceps muscle. The reason he came to mind is I remember him talking about stocking up on Cipro as many people were 10 years ago.

I remember that no professional had an answer to why it happened, as they had never seen a 30 year old healthy male with a spontaneous tendon rupture. I am thinking about giving him a call to ask if he had taken Cipro that year.